Colorado, 2010

Winter Storm and Winter Weather in Colorado, April 6 to 7, 2010

April 6 to 7, 2010 · NWS BOU · 3 events in 3 counties and zones

Another spring storm brought locally heavy snow to the Gore Range where the Columbine SNOTEL measured 18 inches of snow. Elsewhere, storm totals included: 9 inches at Joe Wright, 8 inches at Arapahoe Ridge, Deadman Hill, Rawah SNOTEL and Zirkel SNOTEL.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another spring storm brought locally heavy snow to the Gore Range where the Columbine SNOTEL measured 18 inches of snow. Elsewhere, storm totals included: 9 inches at Joe Wright, 8 inches at Arapahoe Ridge, Deadman Hill, Rawah SNOTEL and Zirkel SNOTEL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 6, 3:00 AM MST, 10 hours earlier.

Area forecast discussion, Apr 6, 3:00 AM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT TUE APR 6 2010

.SHORT TERM...EARLY MORNING UPSLOPE COUPLED WITH A STG JETSTREAM
OVHD IS THROWING A MONKEY WRENCH INTO THE MDLS THIS MORNING.  HARD
TO PICK ONE SPECIFIC MODEL TO BASE THE FCST ON TODAY.  IN ANY
EVENT...IT LOOKS LIKE THE BANDED RAIN SHOWERS THAT DEVELOP OVER THE
URBAN CORRIDOR AND NORTHEAST PLAINS WILL DIE DOWN AFTER 12Z.  GUSTY
WESTERLY DOWNSLOPE WINDS ARE PROGGED TO DEVELOP LATE THIS MORNING.
THE UPPER LOW OVER SWRN WY IS EXPECTED TO REACH THE NEBRASKA
PANHANDLE BY 00Z WED...THEN SERN NEBRASKA BY 12Z WEDNESDAY.  ONCE
DOWNLOPE KICKS IN ALONG THE FRONT RANGE THIS MORNING...SUSPECT ONLY
A SLIGHT CHANCE OF RAIN SHOWERS THROUGH 00Z.  BEST CHC OF PCPN TODAY
WILL BE ALG THE NRN BORDER IN THE VICINITY OF THE UPPER LOW.  WEAK QG
ASCENT WILL BE IN THIS AREA THROUGH THE PERIOD.  BY TNGT THE FLOW
ALOFT IS EXPECTED TO BECOME NORTHERLY.  A SURGE OF HIGH PRESSURE
TONIGHT MAY BE ENUF FOR INCREASE PCPN OVERNIGHT.  NNWLY WINDS AT THE
SFC HOWEVER WILL ALLOW THE BEST CHC OF SNOW TO OCCUR SOUTH AND EAST
OF DENVER.  WL GO WITH 1 TO 2 INCHES THERE MAINLY AFTER MIDNIGHT...
MOST OF THE SNOW WILL BE OVER GRASSY SURFACES.  IN THE MOUNTAINS...
BANDS OF HEAVIER SNOW THIS MORNING ASSOCIATED WITH THE JET.  ONCE
THE TROF AXIS SHIFTS EAST...THEN INSTBY AND OROGRAPHICS WL KICK IN.
WL CONTINUE WITH THE WINTER WEATHER ADVSY THRU MIDNIGHT.

.LONG TERM...UPPER LEVEL LOW WILL BE OVER THE CENTRAL PLAINS
WEDNESDAY WITH A NORTHERLY FLOW OVER THE EASTERN HALF OF COLORADO.
MAY SEE SOME LINGERING SNOW SHOWERS WEDNESDAY...MAINLY DURING THE
MORNING HOURS. TEMPERATURES WILL BE COOL WEDNESDAY WITH THE FRONT
RANGE AND PLAINS STRUGGLING TO REACH 50 DEGREES. EXPECT SOME GUSTY
NORTHERLY WINDS OVER THE EASTERN PLAINS BEHIND THE EXITING SYSTEM
WEDNESDAY...PRIMARILY IN THE MORNING HOURS. WILL KEEP WEDNESDAY
NIGHT DRY EVEN THOUGH THE GFS SHOWS A LITTLE LIGHT PRECIPITATION
OVER THE PLAINS. THIS IS DUE TO A WEAK SHORT MOVING OVER THE AREA
THAT IS EMBEDDED IN THE NORTH-NORTHWEST FLOW ALOFT. AIRMASS SHOULD
BE TOO DRY...PLUS THE GFS IS THE ONLY MODELS SHOWING THIS.

WARMING TREND TO BEGIN THURSDAY AS AN UPPER LEVEL RIDGE BUILDS OVER
THE GREAT BASIN AND CENTRAL ROCKIES. THE RIDGE FLATTENS FRIDAY AND
THROUGH THE WEEKEND. HOWEVER...WARM AND DRY CONDITIONS WILL PREVAIL
THROUGH THE WEEKEND UNDER A SOUTHWESTERLY FLOW ALOFT. FLOW ALOFT ON
MONDAY WILL TURN MORE SOUTHERLY AS AN UPPER LEVEL TROUGH MOVES ONTO
THE SOUTHERN CALIFORNIA COAST. WARMED TEMPERATURES FOR THIS AND WILL
LEAVE POPS IN THE FORECAST. STILL A GOOD AMOUNT OF UNCERTAINTY ON
HOW THIS SYSTEM WILL EVOLVE.

.AVIATION...VFR WITH OCNL MVFR CIGS THRU 15Z ASSOCIATED WITH ANY
PASSING RAIN SHOWERS.  SELY WINDS THIS MORNING SHUD SHIFT TO WNWLY
AFTER 15Z..WITH A STG W-E SFC PRESSURE GRADIENT DEVELOPING ACROSS
THE AREA.  SFC WINDS MORE NORTHERLY TNGT...WITH CIGS EXPECTED TO
LOWER FM 00Z TO 06Z...WITH A MIX OF RAIN AND SNOW SHOWERS.  SHUD
CHANGE COMPLETELY OVER TO SNOW AFTER 06Z.  MVFR/WITH TEMPO IFR PSBL
AFTER 06Z WITH CIGS LESS THAN 1K FT AND VSBY ARND 1 MI.  WITH NNWLY
SFC WINDS EXPECTED...MOST OF THE ACCUMULATING SNOWFALL WILL OCCUR
SOUTH AND EAST OF D.I.A.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY THROUGH
MIDNIGHT TONIGHT FOR THE MOUNTAINS AND MOUNTAIN VALLEYS. ZONES 30
THROUGH 34.

COOPER/MEIER
Hazardous weather outlook, Apr 6, 10:04 AM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT TUE APR 06 2010

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT TUE APR 06 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT TONIGHT FOR THE
NORTH CENTRAL MOUNTAINS AND HIGH MOUNTAIN VALLEYS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL CONTINUE IN THE HIGH COUNTRY AS A STORM
SYSTEM STRENGTHENS OVER SOUTHERN WYOMING TODAY...AND THEN DROPS
SOUTHEASTWARD ACROSS NORTHEAST COLORADO TONIGHT.  THE SNOW WILL BE
HEAVY AT TIMES WITH AT LEAST ANOTHER 5 TO 10 INCHES OF SNOWFALL IN
THE MOUNTAINS ABOVE 9000 FEET.  AT THE SAME TIME...A COLD FRONT WILL
DROP SOUTHWARD ACROSS THE PLAINS THIS EVENING WITH SNOW DEVELOPING
BEHIND THE FRONT.  1 TO 3 INCHES OF SNOW CAN BE EXPECTED ACROSS THE
PLAINS...WITH EVEN SOME SLUSH OR SNOW COVERED ROADS AS LOW
TEMPERATURES DROP INTO THE MID 20S TONIGHT.

AHEAD OF THIS...STRONG NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS IN
EXCESS OF 50 MPH WILL OCCUR IN WIND PRONE AREAS ALONG THE FRONT
RANGE.  ISOLATED THUNDERSTORMS OVER THE EASTERN PLAINS WILL ALSO
PRODUCE CONSIDERABLE SMALL HAIL...ENOUGH TO COVER THE GROUND IN
PLACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL DECREASE ACROSS THE AREA WEDNESDAY AS THE STORM SYSTEM
EXITS THE REGION. ANY ADDITIONAL SNOW ACCUMULATION WILL BE LIGHT.
HIGH PRESSURE WILL BUILD OVER THE AREA THURSDAY AND CONTINUE INTO
THE WEEKEND WITH DRY AND WARMER CONDITIONS. THE NEXT STORM SYSTEM
COULD AFFECT THE OUTLOOK AREA MONDAY...WITH COOLER TEMPERATURES AND
A CHANCE FOR SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND STRONG WIND GUSTS WILL BE GREATLY
APPRECIATED.

BARJENBRUCH/LESZCYNSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
April 6, 1:00 PM MST to April 7, 8:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 6, 1:00 PM MST to April 7, 8:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 6, 1:00 PM MST to April 7, 8:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222496, 222497, 222498.